The Lupus Forum banner
1 - 13 of 13 Posts

·
Registered
Joined
·
14 Posts
Discussion Starter · #1 ·
Hi, As I haven't been on Plaquenil for some time now, but my Rheumy yesterday has now put me back on it, can anyone remind me please of the following:
a) what are the most usual side effects? (bit concerned about hair loss as I suffer with that already). b) as in steroids, is it dangerous to suddenly stop taking Plaquenil?

Many thanks,

Frances
 

·
Registered
Joined
·
2,661 Posts
Hi Frances,


All the best with the plaquenil.

The list of side effects is long (read the info leaftet in the box), but fortunately most of these side effects happen very rarely.

The side effect most of us find irritating in the beginning is the effect on the gut - ie wind:shy: . Some people also experince nausea and/or diarreah.

For the rest, the side effects seem to be pretty minimal. My hair has changed colour a bit (it is lighter), but I've not had hairloss except from the lupus itself.

Plaquenil is not like steroids in that it does not affect the function of your adrenal glands, and you won't get an adrenal crisis if you stop it suddenly. On the contrary, it has a very long half life, so takes a while (at least 6 weeks, and often between 3 and 6 months) to get the full benifit from it.
If you stopped taking it suddenly, you blood levels of the drug would drop relatively slowly. However, it is not recommended that you stop treatment ecxept on the advice of your rheumatologist.

Hope this helps,

X C X
 

·
Registered
Joined
·
4,444 Posts
The only side effect I've noticed from it is diarrhea, started after a few days and lasted maybe 10 days. Otherwise, no side effects at all. :)
 

·
Registered
Joined
·
46 Posts
Hi Frances.....i think my system must be super sensitive because i have: very frequent bowel movements (not diarreah though), lots of wind, some acidy, heartburn type of stomach issues, itchy skin and headaches (which could be the lupus).....the last 3 being the major problem, however since i have just started taking seroxat my headaches are not so fierce?; i stopped using anything with soap etc in it and now use aqueous cream/soap and was prescribed omeprazole and gaviscon for the stomach issues (phew).

i hope that you have a smoother ride with plaquenil!!!!
 

·
Registered
Joined
·
14,661 Posts
Hello Frances

To minimise GI problems always take with food. For some people this means a hearty snack. Wash down with a full glass of water. Don't start at the full dose whatever it is so your body has a chance to get used to it. If the dose is 200mgs a day you could start at every other day. This is such a useful medicine it's a pity to get put off it unnecessarily. If you decide to start with 400mgs split the dose morning and evening and reduce if there are any probems or stop for a few days until everything normalises and start again very slowly

Good Luck with it!

Clare
 

·
Registered
Joined
·
13 Posts
Hello Frances and everyone,

I'm also on Plaquenil and yes I'm also having stomach problems....mine has lasted for quite a long time though so I'm going to ask my Rheumy doc about that because I don't want to stop the medicine. Hope you have better luck!!

In terms of side effects of Plaquenil...does it make you put on weight????? I have put on weight since I've started taking it but I'm not sure if that is the cause!!! It could be that I don't move around too much because of the pain in my knees and because I have to eat a lot to combat my stomach issues...but I just don't know. Has anyone else experienced any weight gain?

Jules xxx
 

·
Registered
Joined
·
4,444 Posts
I actually lost some weight while on it the first few months, and a friend with RA was taken off it after losing too much weight. I don't think weight gain is a common side effect, but it's of course always possible. Especially if you find that eating more frequently helps to settle your tummy. Combine that with not getting much exercise due to pain in your knees, and it would be quite easy to gain weight.

How long have you been on it? It's possible that the tummy issues are not simply a side effect of Plaquenil, and if it's been bothering you a lot I would recommend mentioning the severity of it to your rheumy and possibly considering a GI consult.
 

·
Registered
Joined
·
46 Posts
Jules..........yes i have put on weight, i dont know what it is......i have this appetite.........combine with a lack of exercise and i am now bigger and even more unfit...........i am going to try and get to the gym but do a little at home......my problem is i have no stamina........but i have been told that at least its a start so if all i can manage is 10 minutes, then thats fine. i can build on that.!!!!!!!!
 

·
Registered
Joined
·
8,577 Posts
Hi,

I just wanted to let you know that we don't all have major stomach issues with Plaquenil. Other than gas, at first, I have never had any problems with Plaquenil. My first rheumy this time around started me at 200mg and about 6 weeks later after I changed doctors my dose was upped to 400mg. I take mine all at once after breakfast each day as I take my NSAID after dinner and other meds that can have some possible stomach issues. I do hppe your doctor has requested a baseline eye exam. There is an extremely rare side effect on the eyes and by having yearly exams it can be caught before any permanent damage occurs. Most opthamologists never have anyone in their whole career that have vision issues arising from Plaquenil.

I don't think weight gain is from Plaquenil. My first time around with Lupus and Plaquenil I managed to lose the weight that the steroids had caused. This time around I am much sicker and I have put on a considerable amount of weight. There are other medications we sometimes take that can cause weight gain.

Take care,
Karen
 

·
Registered
Joined
·
40 Posts
Huh. Well, this certainly explains the diarrhea AND the horrid gas that I've been having. :lol: I've been on Plaquenil for about 2.5 months now. I attributed the diarrhea to the flu that I had earlier in March, but it continues on even though I'm over that flu. I don't seem to have any other stomach issues besides that. I don't think I'm as hungry (or can't eat as much) now, but again, that could be due to being sick.

I am still waiting for the weight loss side effect to kick in though..........:rotfl:
 

·
Registered
Joined
·
13 Posts
*Sigh* Its rather annoying and doesn't do much for my self esteem....I mean my weight gain. I always feel like im bloated, which I definitely think has something to do with the Plaquenil....I guess it reacts differently to different people. The funny thing is, I don't even know if its working. I've been taking it for 2.5 months and I can't say whether its helped or not because I still have pain in my knees and other joints.

And scrapperjen.....I can definitely relate to you :)
 

·
Registered
Joined
·
157 Posts
I was on plaquenil a full 9 months before I began to experience any relief and it really wasn't until a year on plaquenil that the effects were dramatic. After one year I can say that the time between flares has increased from a week to over a month, even 6 weeks one time.

Hang in there...:thumbs:

Holly
 
1 - 13 of 13 Posts
Top